News

Western Half-Yearly Meeting is happening on-line!

Western Half-Yearly Meeting is happening on-line!

This spring’s Western Half-Yearly Meeting will still take place – on-line, through Zoom, from May 15-17.

Western Half-Yearly Meeting (WHYM) is a much-loved, twice-yearly gathering for Quakers in Western Canada. We warmly invite new and seasoned people to join us for this experiment in gathering online.

Planned activities include worship sharing, an on-line Family Night (AKA talent night or open mic), and a chance to hear about and get involved with Canadian Quaker social justice work for Indigenous Rights, Peace, and Criminal Justice. The full schedule is below.

To receive the Zoom meeting ID and password, please check viquakers.ca/whym or the  Facebook group for Western Half-Yearly Meeting.

Organizers for this virtual gathering were inspired by this (slightly adapted) reading:

Quakers speak of their worship times as Meeting: we do not say we are going to church, or service, or communion, but are going to, or being in Meeting. Quakers in a Meeting for Worship, large or small, short or long [virtual or in person] are first of all meeting each other – members of our community, visitors, and new people. Then friends turn inwards to meet ourselves – our thoughts, feelings, prayers, hopes, and concerns. And in the silence, each of us tries to open ourselves to meeting God, the Light, the Promptings of Love and Truth.
— Mary Walton (1997) as quoted in: A Self Study Pamphlet on Canadian Faith and Practice by Marjory Reitsma-Street (2017).

Schedule for Western Half-Yearly Meeting

(Details for each event below)

Friday May 15th

7:30-9:30 MDT
Intergenerational activity followed by Family Night gathering

Saturday May 16th

9:00-10:00 MDT
Worship Sharing Groups

10:30-12:15 MDT
Meeting for Worship with Attention to Business

1:00-2:00 MDT
Memorial Meeting

2:00-3:30 MDT
Special Interest Groups (to be confirmed)
4:00-6:00 MDT
Meeting of Ministry & Counsel (including Monthly Meeting M&C members)

7:30-9:00 MDT
Gathering: Canadian Friends Service Committee (Keira Mann, CFSC)

Sunday May 17th

9:00-10:00 MDT
Worship Sharing Groups

10:30-11:30 MDT
Meeting for Worship (with children present)

2:00-3:30 MDT
Special Interest Groups (to be confirmed)

Event Details for Western Half-Yearly Meeting

 
Intergenerational/Family Night Gathering
  • Date: Fri, May 15th  
  • Time: 1 – 2 hrs, 6:30 PDT, 7:30 MDT/CST, 8:30 CDT
  • Immediately following the intergenerational activity, there will be a family night event where Friends who wish to may share a song, skit, or poem etc. for everyone to enjoy.  Acts may be submitted as a pre-recorded video or presented live. In order to sign up to perform and for more details, please email Whym-clerk@quaker.ca.
 
Worship Sharing Groups
  • Date: Sat, May 16 and Sunday May 17
  • Time: 1 hour, 8 PDT, 9 MDT/CST, 10 CDT
  • Small groups will gather together (virtually) to sit in Worship and for deep sharing for 1 hour. Each group will have a facilitator and there may be a suggested focus. Anyone wishing to participate must register in advance by emailing Whym-clerk@quaker.ca, by May 11 so that groups can be planned. 
 
Meeting for Worship with Attention to Business
  • Date: Sat, May 16
  • Time: 2 hours, 9:30 PDT, 10:30 MDT/CST, 11:30 CDT
  • Please join us as we conduct our business in the manner of Friends. We have limited the agenda so that we can complete the business in one meeting.
 
Memorial Meeting
  • Date: Sat  May 16
  • Time: 1 hour, 12 PDT, 1 MDT/CST, 2 CDT
  • As is our practice, the lives of those whose names have been brought forward to be remembered, will be celebrated.  Please let the clerk (whym-clerk@quaker.ca) know of those in your Meeting who have died in the past year and any of those who you would like to be included in the WHYM memorial.  So far we know of Michael Phillips, who passed away Dec 25, 2019 and who for many years was an ardent participant at Western Half Yearly Meeting, and Dottie Ross, long active in Argenta.
 
Special Interest Groups
  • Date: Sat, May 16 and Sun, May 17
  • Time: 1 hour, 1 PDT, 2 MDT/CST, 3 CDT
  • These will only occur if people with a topic in mind, who are willing to lead such groups, come forward (email the clerk at whym-clerk@quaker.ca). 
 
Open Ministry & Council Meeting
  • Date: Sat  May 16
  • Time: 2 hours, 3 PDT, 4 MDT/CST, 5 CDT
  • This is open to all Monthly Meeting Ministry & Council members. The agenda will be discerned by those present.
 
Gathering: Canadian Friends Service Committee – Keira Mann
  • Date: Sat  May 16
  • Time: 1.5 hours, 6:30 PDT, 7:30 MDT/CST, 8:30 CDT
  • Join Canadian Friends Service Committee’s assistant coordinator, Keira Mann, to learn more about CFSC. Keira will also be introducing some videos of CFSC’s three program coordinators giving updates on their work, what’s coming next, and how Friends can get involved. Jennifer Preston, Matthew Legge, and Nancy Russell will tell you all about their respective work in Indigenous Rights, Peace, and Criminal Justice.
 
Meeting for Worship
  • Date: Sunday May 17
  • 9:15 PDT, 10:15 MDT/CST, 11:15 CDT – Gathering and settling into silent worship – all mikes will be muted. 
  • 9:30/10:30/11:30 – Meeting for Worship.  As is our practice, all are welcome, including children and babies.  Details around muting and unmuting of mikes are still being discerned.
  • 10:30/11:30/12:30  – After-thoughts in the manner of worship sharing, for those who wish to stay.
  • 11/12/1 (15 minutes) –  Fellowship/chatting (another online experiment) for those who wish to stay. 

Posted in: News, Quaker Blog, Regional Gatherings, WHYM

Leave a Comment (0) →